Neurology Expert Forum
Severe long lasting effects of a benzodiazepine
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Severe long lasting effects of a benzodiazepine

Bare with me because this really is a nuerology qeustion.  I have a situation where I was subscribed a benzo called Ativan because of a traumatic event in my life.  I took it at a small dose (2mg a day) for about 6 months.  Well, I started having problems when I developed a sinus infection.  It was seemingly inaffective.  But regardless, I didn't want to go up on dose.  Well I just continued to take it as prescribed but accidently missed one night's dose.  I thought I was fine but the next night I had repeated severe panic attacks with chest pains and breathing difficulty.  They continued pretty much until I tapered myself off of the Ativan.   Some side effects disappeared.  But it is 2 months later and I'm suffering from a non stop trobbing in my head, terrible insomnia (even with Lunesta) but also terrible memory and concentration problems and even some balance issues.  Not to mention I feel very weak.  I've already found out that I was not supposed to have ever been on Ativan for more than 2 -4 weeks.  Have I suffered brain damage somehow?  Will it heal with time?  Please help, I'm scared.  What should I do?
Related Discussions
Avatar_n_tn
First of all, keep in mind that I am unable to diagnose you because I am unable to examine you, this forum is for educational purposes.
   The symptoms and story that you describe are consistent with depression.  Depression commonly causes associated insomnia, fatigue, poor concentration and memory problems.  Taking ativan does not cause permanent brain damage.  However, stopping ativan all at once can lead to a withdrawal seizure (It should be slowly tapered over several days).  I would recommend that you start a trial on a anti-depressant such as wellbutrin and see a psychiatrist.  Some anti-depressants are used to treat depression and headaches (such as wellbutrin and effexor) and these may be helpful for you.  After your trial on anti-depressants (at least 1 month) if you memory problems persist, then I would recommend an MRI of the brain and formal neuro-psych testing.
I hope this has been helpful.
5 Comments
Blank
Avatar_f_tn
Im not a doctor, but it sounds to me like maybe inner ear issues. I have the same problem with balance and feeling like I have a constant sinus infection. There is a connection between inner ear disorders, and panic attacks.  I think a good place to start is an ENT. Good luck I hope you figure it out soon!

Blank
Avatar_f_tn
Thank you so much for your reply.  I guess nobody here thinks this could be nuerological.  So I will probably go the route you suggested.  Somthing new that I have noticed is some extreme swelling and knots in my neck.  I did injure it almost a year ago but even though it was extremely painful it was not a serious injury. So......... I've been doctoring my neck the last week but it is not having significant impact on the symptoms.  
Can you tell me if would be running a fever with an inner ear issue?  I don't run fever.  Even once when I had meningitis.   Thank you so much
Blank
Avatar_m_tn
Hi busybee,
This exact thing happened to me! Mine was from Ativan!!
This is what happened...you went into withdrawal, all of your symptoms are from the Ativan. Lucky you got off of it so quickly, I was on mine for 3 and 1/2 years and have been suffering "from it" for 2 and 1/2 years now!
Just for your info, Lunesta is a related drug, and also causes withdrawal. You have basically killed some of your withdrawal symptoms with it. Be careful it is also adictive as is Ativan. You are still in withdrawal and every symptom you describe is from it (I had the exact same ones plus tons more). You do not have permanent tinitus, it's your brain trying to reajust to being on a highly adictive medicine. The Ativan dampens the neurons and you woke them too quickly, it takes time to go through the withdrawal. Some symptoms go away fast, some slow, adding more drugs usually worsens it. The chest pain is very common, even expected, but don't expect a doctor to believe it. I'm suprised you didn't get muscle tightness. Also the head throbbing is common. You shocked your system...time heals.
Here is a group that will explain all of this to you, and help you understand what is what with this Ativan.
***@**** , they are very nice and very helpful on here.
Also you can look here...www.benzo.org.uk , this is a site of a doctor who specializes in Benzodiazepine withdrawl (withdrawal) and symptoms (Dr Heather Ashton)
Good Luck
Terry (***@**** if you'd like any more information)
P.S. You were right, the drug was no longer affective and you needed to updose, lucky you didn't. All the drug did was keep you from going into withdrawal. If you took it much longer you would have gone into withdrawal while taking it, it's called "tolerance withdrawal" and that also gives you symptoms.
Blank
Avatar_f_tn
Wow!  I can't believe it!  I have felt like I was going crazy.  This is the only place I've found validation.  And by the way, I did actually have the muscle spasms and tension too.  In fact, my neck became so tense (it had been previously injured), that I had to get some professional messages to stop the trobbing.  I've felt like everything was wrong with my body.  Nobody has really believed all my symptoms.  I was treated as if I was an Addict!!!  I never wanted that.  I wish my Doctor had told me about these symptoms and possibilities with Ativan.  It's been 2 months and I'm possibly starting to see my old self.  I still have the symptoms I listed early but they have improved.  I hope I will fully recover.  It scared me to death though. Although, it looks like I still have to worry about Lunesta and the insomnia coming back.  The things I read about Lunesta were good.  What does someone with a severe insomnia problem do?  Isn't everything addictive?  And if a doctor reads this...  Will I completely recover?  And if I can ask....Why don't psychiatrists and neurologist (the seem closely related) work hand in hand (or at least a general doctor).  Because I feel like my Sinus infection knocked my chemistry off to begin with.  My doctor saw no relation.  Plus, I've seen one of my loved ones struggle with physical health effecting his mental state (severely).  They effect each other.  But most psychiatrists don't realize that.  
Blank
Avatar_n_tn
Alcohol also works like benzodiazepines so caution should be exercised when using alcohol during recovery from benzos. Also fluoroquinolones block gaba and often cause an increase in symptoms in individuals who are withdrawing from benzos. Here is a page with more info http://www.bcnc.org.uk/drugs.html
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank